Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 128, NWS La Crosse, WI

September 20, 2022Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2022, 9:54 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2022, 9:54 PM CDT (02:54 UTC)
Expired
Sep 20, 2022, 11:00 PM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 8:31 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3319 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
6.1
Supercell composite
27.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:38 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 20, 6:38 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Tue Sep 20 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 157 PM CDT Tue Sep 20 2022

Key Messages:

 - Severe Weather Potential Tonight

 - Much Cooler to End the Week/Frost-Freeze Potential

 - Rain Chances Return Friday

STORMS NORTH OF HIGHWAY 29 TONIGHT:

A conditional threat for severe weather exists north of state
highway 29 early tonight as a cold front moves through the area.
Storms could possibly develop in northwestern Wisconsin this evening
before moving east towards Taylor County, but low stratus clouds
have hampered daytime heating so far today. Visible satellite
imagery at 1 PM shows the low clouds starting to scatter out so we
will see how quickly the boundary layer can warm this afternoon. The
approaching cold front is progged to initiate storms as it interacts
with a warm, moist airmass left in the wake of this morning's
convective complex. While the front extends further south across the
forecast area as well, model soundings show a more robust elevated
mixed layer south of Interstate 94 helping cap off the instability
aloft. 1500-2000 J/kg of CAPE pools in front of the cold front in
north-central Wisconsin. While effective shear remains marginal in
current meso model data, lapse rates will be conducive for large
hail formation above the cap. If storms are able to initiate, large
hail will be the primary hazard.

COOLER, SHOWER CHANCES TOMORROW:

Cooler and drier air in the wake of tonight's warm front will aid in
the return of more seasonable fall weather tomorrow. In the
west/northwesterly flow aloft, pockets of positive vorticity
advection could lead to scattered showers across our southern
counties tomorrow morning. The better forcing will likely stay south
of the local area, but included a slight chance of rain the forecast
for a few hours.

MUCH COOLER TO END THE WEEK:

The pattern to end the week will continue to support below normal
temperatures as the 500mb trough over Canada deepens over the Great
Lakes into the New England States area.  A ridge builds in behind it
for Thursday night, however this is short-lived with the next trough
moving in sometime Friday.  It should remain dry Wednesday night
through Thursday night.  850mb temperatures 3 to 9 deg C. lower -1
to 5 deg C Thursday morning before moderating on the backside 6 to 8
deg C. by Friday morning.  Stronger winds aloft could hold temps up
somewhat Thursday morning, however may have to look at cold lows in
the cold valley locations that decouple. With the cold airmass,
may need a frost advisory for Friday morning. There is still not
great agreement on the timing of when the clouds will return.
Highs Thursday and Friday should be in the 50s/60s. Lows in the
40s Thursday morning; with mid to upper 30s for cold cranberry bog
locations. Currently have lows 32 to 37 for the Black River/parts
of the La Crosse River/Wisconsin River/Lemonweir River Basins for
Friday morning with 40s elsewhere.

RAIN CHANCES RETURN FRIDAY:

The storm system for Friday is still over the West Coast.  The storm
system is forecast to lift northeast into the Rockies and Northern
Plains for Friday, however there are still some timing and strength
differences and related to how quickly the system becomes negatively
tilted that affect the local area.  There are also differences on
how much trailing energy will linger into Saturday night and Sunday
The EPS has a mean around 0.1" at KLSE Friday night, however
depending on the timing, precipitation could begin as early as
Friday morning or as later as Friday night. Hopefully over the next
day, we'll see better agreement in the timing.  Highs Saturday warm
into the 60s and 70s, but cool back down Sunday. The pattern for
Monday and Tuesday looks dry with temperatures below normal in the
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Sep 20 2022

A cold front will move through KRST around 21.03z and KLSE around
21.04z. Other than the wind shift to the northwest and scattered
to broken high clouds no other sensible weather is expected with
this front for the TAF sites.

With steep 1000-850 mb lapse rates on Wednesday afternoon, we will
likely see wind gusts of 20 to 25 knots during the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Zapotocny
AVIATION...Boyne
Hazardous weather outlook, Sep 20, 5:59 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
559 AM CDT Tue Sep 20 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-211000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
559 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-211000-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
559 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms early this morning with locally heavy rain.

Isolated storms are possible this evening, mostly north of
Interstate 94. A strong, potentially severe storm would be
possible with hail the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 10:51 PM CDTSpecial Weather StatementARXClark, Jackson54 min
Sep 21, 12:10 AM CDTSevere Thunderstorm WarningARXAdams, Juneau50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.